Just started on thyroxine, is this normal?

I have been on 25mg of thyroxine for about 10 days now. By the end of the day my head feels like it is wanting to explode!! I am angry with the slightest thing that goes wrong!! Also can't seem to relax properly. Tonight I have taken painkillers and this has helped my head. Could this be the thyroxine making me feel this way and is this normal?

8 Replies

oldestnewest
  • Hi It can take a long time with repeat blood tests and raises in thyroxine dose.You can also be worse before improve. However, this does sound a bit odd. I would be inclined to half the dose for a few days, or even stop , then see how you are. In any case I would go back to the doc who prescribed it. I cannot take thyroxine, lots of reasons,some people cannot, and have to take armour ( private script) and T3 NHS. Have you had all 3 tests as a minimum. TSH, T4 and Free T3.For a proper diagnosis this is essential.

    I hope you sort it out soon.

    Jackie

  • I agree I was diagnosed with hyperthyroidism (Geaves too) and if I start going hyper I feel like this and lower my dose.

  • Sometimes it does take a while for your system to adapt . 25mcg is a very small dose and maybe you need it increased. Usually it would be about 4 weeks later. Don't let your doctor keep you on too low a dose as it may not benefit you.

    When you get your next blood test get a copy and post your results in a new question together with the ranges as labs differ.

    Some people find that fillers/binders may not agree with them.

    Re mood swings etc. is a hypo symptom and may resolve when you get to a level which suits.

    If you cursor down to the question dated November 28, 2003 from this archived site to read the answer. You will find you have to read and learn as much as possible in order to recover your health.

    web.archive.org/web/2010122...

    Many people do fine on levothyroxine if they are allowed to get to an optimum level. Before the TSH test came into force people were medicated according to their symptoms but doctors don't know clinical symptoms nowadays it would appear.

  • I don't know whether it's 'normal' or not but I have recently been diagnosed with autoimmune hypothyroidism and on a 25mg starter dose had similar reactions. I am now on day 27 and the truculent-teenager mood swings are much reduced. I see my GP tomorrow and will be discussing this. Aches in joints much reduced but I still feel very tired and sluggish.Voice erratic - sometimes sound like a cross between Donald Duck and a bullfrog! I'm tired of being at the mercy of my own bio-chemistry and long for some return to the 'me' I thought I was. Any advice welcome.

  • Hi , Yes I am auto immune.Make sure you have had a minimum of TSH T4 and Free T3 tests. The other relevant tests would be useful as some are autoimmune, especially I am thinking of B12 and Folic acid. Diabetes Autoimmune and hormonal.and vit D ( hormonal )If you see an endo ( make sure they are good ) they would test these. Also I think you may need an ultra sound of the thyroid re voice, especially if swallowing a problem.My voice simply terrible etc, my thyroid is very swollen and have nodules.That would normally mean a biopsy but unable to have any s too ill ( not thyroid).If your vit D is low, it can effect the thyroid, commonly. If low you must have a calcium test before taking vit D. Calcium ,an electrolyte must always be in range ( overriding D)and D treatment can put the calcium up.I hope that gives you some ideas.

    Jackie

  • Thanks for the messages, it helps to know others views and experiences. Glad i found this site, lots of information I had no idea of, and I realise a lot of the symptoms I have that I never realised were to do with thyroid.

  • Hi poppy red, I suffered terrible headaches. Painkillers didn't tough them. I have known since October and this month it has greatly reduced. I'm on 100mgs.

  • When I started on levo I felt awful. Mood swings, going from tired to energetic, etc. I was started on 25ug and it took about three weeks for things to settle down.

You may also like...